Florida, 2011

Flood and Heavy Rain in Florida, September 16 to 17, 2011

September 16 to 17, 2011 · NWS JAX · 2 events in 2 counties and zones

A backdoor cold front moved across the forecast area from the northeast during the late afternoon. A meso-low formed inland as the leading edge of the backdoor front and west coast sea breeze merged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A backdoor cold front moved across the forecast area from the northeast during the late afternoon. A meso-low formed inland as the leading edge of the backdoor front and west coast sea breeze merged. As this low intensified, a convergent line of convection over eastern Duval and northern St. Johns counties strengthened. A cluster of very heavy showers and storms produced excessive rainfall with widespread amounts of 4 to 6 inches across Ft. Caroline, Arlington and Jacksonville Beach...with scattered reports of 7 to 10 inches. Street flooding occurred and some businesses near Mayport had some flooding within buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 16, 7:39 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 16, 7:39 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
839 PM EDT FRI SEP 16 2011

.UPDATE...

SEABREEZE AND BACK DOOR COLD FRONT CONTINUE TO GENERATE SOME
SHOWERS AND EMBEDDED THUNDERSTORMS THIS EVENING...PRIMARILY ACROSS
THE INTERIOR OF NORTHEAST FLORIDA. ADDITIONAL SCATTERED SHOWERS
AND STORMS WILL BE POSSIBLE ALONG THE FRONT AS IT MARCHES
SOUTHWEST. ELSEWHERE...ISOLATED SHOWERS WILL REMAIN POSSIBLE ALONG
THE COAST THROUGHOUT THE NIGHT DUE TO INCREASED MOISTURE
CONVERGENCE FROM LOCAL NOREASTER EVENT.

&&

.AVIATION...

GUSTY NORTHEAST WINDS WILL SETTLE DOWN HERE IN THE NEXT HOUR OR
TWO...WITH THE EXCEPTION OF SSI WHERE WINDS WILL REMAIN UP
THROUGH THE NIGHT. CEILINGS WILL BE TRICKY OVER THE NEXT 24
HOURS...HOWEVER...CONFIDENCE IS HIGH ENOUGH TO GO WITH A
MORE PESSIMISTIC CEILING FORECAST THROUGH THIS TAF PERIOD.

&&

.MARINE...

INITIAL STAGES OF LOCAL NOREASTER IS A BIT STRONGER THAN WHAT THE
MODELS HAD ADVERTISED. GRAYS REEF BUOY HAS BEEN SUSTAINED OVER 20
KNOTS FOR THE PAST 8 HOURS WITH SEAS NOW UP TO 7 FT. SEAS HAVE
ALSO SURGED ALL THE WAY UP TO 6 FT AT BUOY 41112. DECIDED TO ISSUE
THE EVENING UPDATE EARLY...AND IN COORDINATION WITH CHS...HAVE
UPGRADED THE GA ZONES TO A SMALL CRAFT ADVISORY FOR THE REST OF
THE NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  60  82  62  82 /  20  20  20  10
SSI  68  80  69  80 /  20  30  20  30
JAX  69  83  69  82 /  20  30  20  30
SGJ  71  84  72  83 /  20  30  30  30
GNV  66  88  66  87 /  30  30  20  20
OCF  68  89  68  88 /  10  30  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL OUT 20 NM.

&&

ZAPPE/SHULER/KEEGAN
Hazardous weather outlook, Sep 16, 8:28 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
928 PM EDT FRI SEP 16 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-171000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
928 PM EDT FRI SEP 16 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...LOCALLY HEAVY RAINFALL TONIGHT ACROSS NORTHEAST FLORIDA...

.DAY ONE...REST OF TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FOCUS ALONG A
SAGGING COLD FRONT OVERNIGHT...IMPACTING MAINLY SOUTHERN DUVAL AND
NORTHERN ST. JOHNS COUNTIES. RAINFALL TOTALS WILL APPROACH
2 TO 3 INCHES ACROSS PORTIONS OF THESE AREAS...RESULTING IN FLOODING
OF SOME LOW SPOTS. IN ADDITION...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP EAST OF THE I-75 CORRIDOR IN NORTHEAST FLORIDA
THROUGH AROUND MIDNIGHT. RAINFALL TOTALS WILL EXCEED 2 INCHES IN SOME
AREAS...LIKELY RESULTING IN SOME FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN ELEVATED RIP CURRENT RISK WILL CONTINUE THROUGH THE WEEKEND AND
EARLY NEXT WEEK DUE TO THE PERSISTENT ONSHORE FLOW.

THE STRONG ONSHORE FLOW THIS WEEKEND INTO EARLY NEXT WEEK WILL BRING
INCREASED RAIN CHANCES TO COASTAL AREAS. LOCALLY HEAVY RAINFALL OF
OVER AN INCH WILL BE POSSIBLE IN TRAINING CELLS. BREEZY CONDITIONS
ARE EXPECTED ALONG THE COAST. BY MID WEEK...SCATTERED MAINLY
AFTERNOON AND EVENING STORMS ARE EXPECTED AREA WIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ

In the hours before

Special weather statement, Sep 16, 4:52 PM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
552 PM EDT FRI SEP 16 2011

GAZ163-162230-
CLINCH-
552 PM EDT FRI SEP 16 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CLINCH COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 630 PM EDT...

AT 552 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES NORTHWEST OF HOMERVILLE...WITH
LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL IMPACT MAINLY RURAL
AREAS OF THE INDICATED COUNTY THROUGH 630 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3109 8277 3100 8291 3111 8297 3115 8289
TIME...MOT...LOC 2152Z 324DEG 2KT 3109 8290

ZAPPE
Special weather statement, Sep 16, 4:54 PM EST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
554 PM EDT FRI SEP 16 2011

GAZ150-162245-
WARE-
554 PM EDT FRI SEP 16 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN WARE
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 645 PM
EDT...

AT 553 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF STEVEN FOSTER
STATE PARK OR IN VICINITY OF HONEY PRAIRIE WILDFIRE...MOVING
SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL IMPACT MAINLY
RURAL AREAS OF THE INDICATED COUNTY THROUGH 645 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3081 8243 3079 8242 3079 8233 3074 8224
      3066 8236 3076 8244 3080 8244
TIME...MOT...LOC 2153Z 319DEG 9KT 3075 8237

ZAPPE
Special weather statement, Sep 16, 5:10 PM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
610 PM EDT FRI SEP 16 2011

GAZ163-162300-
CLINCH-
610 PM EDT FRI SEP 16 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CLINCH
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 700 PM EDT...

AT 610 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF DU PONT...OR 6 MILES
SOUTHWEST OF HOMERVILLE...MOVING SOUTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DU PONT THROUGH 700 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3095 8271 3090 8283 3099 8293 3106 8282
TIME...MOT...LOC 2210Z 303DEG 10KT 3097 8282

ZAPPE
Special weather statement, Sep 16, 7:47 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
847 PM EDT FRI SEP 16 2011

FLZ036-037-170130-
ALACHUA-PUTNAM-
847 PM EDT FRI SEP 16 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME EASTERN
ALACHUA AND WESTERN PUTNAM COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 930 PM EDT...

AT 847 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF MELROSE...MOVING SOUTH
AT 5 MPH. THIS STRONG THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
THE INDICATED COUNTIES THROUGH 930 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2961 8209 2966 8210 2967 8206 2967 8205
      2968 8204 2959 8200 2957 8208
TIME...MOT...LOC 0047Z 338DEG 3KT 2962 8206

ZAPPE
Special weather statement, Sep 16, 9:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1027 PM EDT FRI SEP 16 2011

FLZ023-030-170315-
BAKER-UNION-
1027 PM EDT FRI SEP 16 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN BAKER
AND NORTHEASTERN UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 1115 PM EDT...

AT 1028 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF ELLERBEE...OR 6
MILES NORTHWEST OF RAIFORD...MOVING SOUTHWEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SANDERSON...RAIFORD...
ELLERBEE AND JOHNSTOWN THROUGH 1115 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3026 8226 3011 8215 3009 8218 3008 8218
      3005 8221 3003 8223 3003 8226 3000 8228
      3017 8244
TIME...MOT...LOC 0228Z 056DEG 4KT 3013 8229

ZAPPE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood, 1 heavy rain. Local standard time, as filed.

Flood, Duval

When
September 16, 10:00 PM EST to September 17, 6:30 AM EST
Where
Duval County, 0.38 mi S of Donner to 0.69 mi W of Ft Caroline Shrs
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
30.324, -81.420

Street flooding occurred at Myra Street and 3rd Street. The water was waist deep in some areas of 3rd Street. Street flooding occurred on Mayport Road and Atlantic Blvd. A vehicle was trapped by high water about 2 miles SW of Neptune Beach. Craig Airfield measured 1.62 inches of rainfall in less than 20 minutes at 11:22 pm EDT. Around 12:50 am, the Jacksonville Beach Fire Rescue reported major flooding in the parking lot of the Jacksonville Beach Center and rescue vehicles had to be relocated. At 2 am, water was 6 inches deep inside of a night club in Arlington. Around 3 am, a spotter reported flooding on some streets along 3rd Street and Beach Blvd. Water was standing 2-3 feet on the roads. By 9:20 am on the 17th, storm total rainfall amounts were around 7.50 to 7.05 inches in Fort Caroline. Jacksonville Beach had ground truth reports of 10.84 inches at a COOP observing station at the wastewater treatment plant. A personal weather station near the Baptist Medical Center measured (unofficially) 12.62 inches of rain in less than a 10 hour period. The cost of property damage was estimated.

Heavy Rain, Bradford

When
September 17, 12:00 AM EST
Where
Bradford County, 1.92 mi ENE of New River
Reported by
Mesonet
Coordinates
29.980, -82.240

Reported rainfall of 6.47 inches at the New River Tower in a 6 hour period. Most of the rain fell in a 3 hour period just before midnight.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333722, 333726.